Missouri, 2017

Flash Flooding and Flooding in Missouri, April 16 to 17, 2017

April 16 to 17, 2017 · NWS SGF · 23 events in 7 counties and zones

Localized heavy rainfall fell across portions of the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Localized heavy rainfall fell across portions of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 16, 5:38 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 16, 5:38 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 PM CDT Sun Apr 16 2017

.SHORT TERM...(This evening through Monday)
Issued at 133 PM CDT Sun Apr 16 2017

The MCS that brought showers and storms to the region earlier
today had made its way to the east of the Ozarks this afternoon.
The remaining cloud cover was helping to keep temperatures in
check a bit with temperatures in the upper 60s to near 70 as of 2
pm. In addition, the mixing that occurred in the atmosphere
earlier today will make it more difficult for additional storms
to form this afternoon. As a result, lowered rain chances through
until this evening as a short wave moves into the area for
tonight.

The front responsible for the MCS looks as though it has decided
to stall from Lamar to Rolla. This will become a focus for
additional rainfall and storms expected tonight. Some isolated
showers may occur later this afternoon into the early evening
hours, but the main area of rainfall is expected tonight and
through early Monday morning. Some locations may see an additional
inch to inch and a half of rainfall. With some locations across
the western Ozarks and southeastern Kansas having received good
rainfall early this morning, this additional rainfall may lead to
some localized flooding. Instability and shear with tonight's
convection look to be limited, especially if we remain cloudy
through today, which should be the case. Despite the limited
dynamics, an isolated strong to severe storms may be possible
with the primary concern being hail to quarter size and some wind
gusts near 50 mph.

A drier surface high will filter into the area from the north
through the day Monday which should help to push the rainfall
south of the area into Arkansas. This would make for a fairly
nice second half of the day.

.LONG TERM...(Monday Night through Sunday)
Issued at 133 PM CDT Sun Apr 16 2017

The area will be under the influence of a weak ridge / somewhat
zonal flow aloft for Monday night into early Wednesday. This will
bring southerly surface winds and increasing moisture. Afternoon
temperatures will be on a slow climb with low to mid 80s for
Wednesday. This pattern will also bring the potential for isolated
to widely scattered showers or a storm, but this will be a
function of any short wave or wiggle that moves through the upper
level flow. As a result, timing and coverage of these elements
will be a mesoscale issue. Broad scale models show spotty
rainfall but many areas will remain dry.

A more potent storm system begins to impact the region later in
the week. A front will slide to just north of the region late
Thursday and stall, as an upper level low moves into the plains
and towards the Ozarks for Friday into Saturday. This would bring
better widespread chances for rainfall and storms to the region.
It will also bring a cooler airmass that may be slightly below the
seasonable temperatures for the second half of April with highs
in the 60s and overnight lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Apr 16 2017

Showers and thunderstorms will increase in coverage across
southern Missouri tonight as a front settles south into the
region. MVFR conditions will become widespread with localized
pockets of IFR possible around thunderstorms.

The showers and thunderstorms will then end from west to east
Monday morning, however MVFR ceilings will remain for most of the
day.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Apr 16, 7:03 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
803 PM CDT Sun Apr 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
803 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Showers and thunderstorms and the risk for cloud to ground
lightning will increase overnight across southeastern Kansas and
the Missouri Ozarks. There will be the potential for thunderstorms
to train over the same locations across portions of western
Missouri and southeastern Kansas. This will result in at least a
limited risk for flash flooding.

In addition to the threat for flooding, there is the potential for
a few storms to produce hail up to the size of quarters across
southwestern Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms will be possible over several
days from mid to late week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

15 heavy rain, 5 flash flood, 2 flood, 1 hail. Local standard time, as filed.

Hail, McDonald

When
April 16, 9:53 PM CST
Where
McDonald County, 1.49 mi SSE of Coy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.650, -94.520

Flash Flood, Newton

When
April 16, 10:40 PM CST to April 17, 12:40 AM CST
Where
Newton County, 0.14 mi WSW of Neosho to 0.11 mi WSW of Neosho
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.869, -94.372

Hickory Creek flooded a section of Spring Street in Neosho. Spring Street was closed to traffic.

Flash Flood, McDonald

When
April 16, 10:41 PM CST to April 17, 12:41 AM CST
Where
McDonald County, 1.25 mi NNE of Lanagan to 1.49 mi NE of Lanagan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.615, -94.438

McDonald County Sheriff Deputy observed water as far as he could see at the intersection of Indian Creek and Oscar Talley Road.

Flash Flood, McDonald

When
April 16, 10:59 PM CST to April 17, 12:59 AM CST
Where
McDonald County, 0.91 mi NNE of Lanagan to 0.94 mi NNE of Lanagan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.613, -94.446

A section of Highway 59 was flooded about one mile north of Lanagan.

Flash Flood, Barry

When
April 17, 12:05 AM CST to 2:05 AM CST
Where
Barry County, 0.66 mi ENE of Cassville to 0.49 mi ENE of Cassville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.685, -93.860

Excessive rainfall caused several streets to experience flash flooding in the city of Cassville.

Flash Flood, Barry

When
April 17, 12:08 AM CST to 2:08 AM CST
Where
Barry County, 2.86 mi ESE of Wayne to 2.98 mi ESE of Wayne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.620, -93.900

A large section of Highway AA near the intersection of Farm Road 2212 was flooded.

Flood, Barry

When
April 17, 5:00 AM CST to 7:00 AM CST
Where
Barry County, 3.89 mi SSW of Mc Dowell to 3.59 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.771, -93.814

State Highway U was closed due to flooding along Flat Creek.

Heavy Rain, McDonald

When
April 17, 5:00 AM CST
Where
McDonald County, 3.04 mi SE of Coy
Reported by
COOP Observer
Coordinates
36.640, -94.490

The CoCoRaHS station ANRM7, about three miles west of Anderson, measured 2.65 inches of rainfall in 24 hours.

Heavy Rain, Christian

When
April 17, 5:30 AM CST
Where
Christian County, Nixa
Reported by
CoCoRaHS
Coordinates
37.050, -93.300

The CoCoRaHS station MO-CR-49 near Nixa measured 2.20 inches of rainfall in 24 hours.

Heavy Rain, Lawrence

When
April 17, 6:00 AM CST
Where
Lawrence County, 3.87 mi E of Pierce City
Reported by
CoCoRaHS
Coordinates
36.950, -93.930

The CoCoRaHS station MO-LW-28, about one mile north of Monett, measured 3.23 inches in 24 hours.

Heavy Rain, Stone

When
April 17, 6:00 AM CST
Where
Stone County, 0.55 mi E of Viola
Reported by
CoCoRaHS
Coordinates
36.570, -93.570

The CoCoRaHS station MO-SE-15, about five miles east northeast of Golden, measured 2.41 inches of rainfall in 24 hours.

Heavy Rain, Barry

When
April 17, 6:00 AM CST
Where
Barry County, 0.69 mi S of Cassville
Reported by
CoCoRaHS
Coordinates
36.670, -93.870

The CoCoRaHS station MO-FSA-009 near Cassville measured 2.30 inches of rainfall in 24 hours.

Heavy Rain, Webster

When
April 17, 6:00 AM CST
Where
Webster County, 0.88 mi SE of Zenar
Reported by
CoCoRaHS
Coordinates
37.110, -93.010

The CoCoRaHS station MO-WB-31, about two miles east of Rogersville, measured 2.27 inches of rainfall in 24 hours.

Heavy Rain, McDonald

When
April 17, 6:00 AM CST
Where
McDonald County, 1.49 mi NNW of Elk Spgs
Reported by
CoCoRaHS
Coordinates
36.600, -94.510

The CoCoRaHS station MO-MD-009 near Noel measured 2.27 inches of rainfall in 24 hours.

Heavy Rain, Stone

When
April 17, 6:00 AM CST
Where
Stone County, 2.16 mi NE of Viola
Reported by
CoCoRaHS
Coordinates
36.590, -93.550

The CoCoRaHS station MO-SE-16 near Shell Knob measured 2.15 inches of rainfall in 24 hours.

Heavy Rain, Barry

When
April 17, 6:00 AM CST
Where
Barry County, 1.77 mi NE of Purdy
Reported by
CoCoRaHS
Coordinates
36.840, -93.900

The CoCoRaHS station MO-BY-30 near Purdy measured 2.13 inches of rainfall in 24 hours.

Heavy Rain, Barry

When
April 17, 6:00 AM CST
Where
Barry County, 0.55 mi W of Exeter
Reported by
Broadcast Media
Coordinates
36.670, -93.940

A 24 hour storm total rainfall of 3.25 inches of rainfall was measured near Exeter.

Heavy Rain, McDonald

When
April 17, 6:00 AM CST
Where
McDonald County, 0.69 mi S of Lanagan
Reported by
CoCoRaHS
Coordinates
36.590, -94.450

The CoCoRaHS station MO-MD-1 near Lanagan measured 3.66 inches of rainfall in 24 hours.

Flood, Barry

When
April 17, 6:20 AM CST to 8:20 AM CST
Where
Barry County, 0.36 mi W of Mc Dowell to 0.29 mi W of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.821, -93.786

State Highway C at Flat Creek was closed due to flooding.

Heavy Rain, McDonald

When
April 17, 6:30 AM CST
Where
McDonald County, 2.32 mi WSW of Coy
Reported by
CoCoRaHS
Coordinates
36.660, -94.570

The CoCoRaHS station MO-MD-5, about two miles east of Tiff City, measured 2.47 inches of rainfall in 24 hours.

Heavy Rain, Barry

When
April 17, 7:00 AM CST
Where
Barry County, 0.89 mi NW of Golden
Reported by
CoCoRaHS
Coordinates
36.530, -93.660

The CoCoRaHS station MO-BY-12 at Golden measured 3.06 inches of rainfall in 24 hours.

Heavy Rain, McDonald

When
April 17, 7:00 AM CST
Where
McDonald County, 3.91 mi SW of Coy
Reported by
Mesonet
Coordinates
36.630, -94.580

The mesonet station TIFM7 near the Elk River measured 2.73 inches of rainfall in 24 hours.

Heavy Rain, McDonald

When
April 17, 7:00 AM CST
Where
McDonald County, 3.63 mi SSE of Klondike
Reported by
Mesonet
Coordinates
36.670, -94.600

The mesonet station BCCM7 measured 2.15 inches of rainfall in 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689772, 689764, 689765, 689767, 689768, 689769, 689771, 689776, 689782, 689773, 689778, 689779, 689780, 689781, 689784, 689785, 689786, 689787, 689770, 689777, 689774, 689775, 689783.